Virginia, 2025

High Wind in Virginia, November 16, 2025

November 16, 2025 · NWS LWX · 2 events in 2 counties and zones

Early in the morning, a strong cold front crossed the region. Dry and gusty west to northwesterly winds ensued in the wake.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Early in the morning, a strong cold front crossed the region. Dry and gusty west to northwesterly winds ensued in the wake. This caused some areas of tree damage, with reported gusts around 60 mph in spots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Nov 16, 3:03 PM EST, 46 minutes earlier.

Area forecast discussion, Nov 16, 3:03 PM EST, 46 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
303 PM EST Sun Nov 16 2025

.SYNOPSIS...
A second cold front will cross the mid-Atlantic tonight. A wave
of low pressure will pass near our area Tuesday into Wednesday.
There is moderate uncertainty in terms of a low pressure system
impacting us later this week into the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
West to northwest winds continue to gust 30 to 45 mph across a
large area late this afternoon. This gusty wind will usher in
dry air through tonight and some colder air as well. Wind
Advisories and Red Flag Warnings remain in effect through the
next couple of hours. See the Fire Weather section below for
more details on the Red Flag Warnings. Temperatures will hold
steady for another hour or so before treking downward through
tonight. Winds will gradually subside tonight as high pressure
starts nosing into the region. Lows tonight will drop into the
middle 20s in the mountains to the lower to middle 30s
elsewhere.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
High pressure will build into the region Monday and Monday
night. Dry conditions expected through the period with a gusty
breeze persisting through the day Monday. Monday looks drier
than Sunday, but wind magnitudes may not be nearly as high as
Sunday in many places across the west and north. Therefore, a
fire weather threat may exist and could lead to an Special
Weather Statement, but not so much a Red Flag Warning.

A wave of low pressure is expected to quickly move near our
region late Monday night through Tuesday night. It will be fast
moving so any precipitation should be generally light to
occasionally moderate and may not add much help toward our
persistent drought conditions. Many places that do encounter
precipitation will receive rainfall. There are a few isolated
locations west of the Shenandoah Valley and along the higher
elevations of the Appalachians and Blue Ridge that could see a
mix of rain and snow or a wintry mix. Amounts would be light but
might just be enough to slow travel at elevations above 2500
feet in the west.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Rain should largely by gone Wednesday morning as the wave of low
pressure moves off the coast. In its wake, an east-west frontal zone
will be left behind. High pressure will be building east from the
Great Lakes and will eventually wedge down the Appalachians. Even
though precipitation chances Wednesday and Thursday will be minimal
(perhaps some drizzle), there will be plenty of cloud cover.
High temperatures will be below normal Wednesday, and suspect
guidance may be too quick in warming them up Thursday.

A split flow pattern will have a trough moving across the northern
Plains and a closed low ejecting out of the desert southwest. There
remains a lot of uncertainty on how these troughs will interact,
which will impact the next chance of rain. Ensemble guidance shows
large spreads in temperature and rain chances from Thursday night
through Saturday. That timing will likely be narrowed a bit, but
Friday is the best opportunity for rain as the northern stream
trough makes its closest approach. Assuming a low passes to the
west, the frontal zone will lift back northward and allow some
warmer air to move in Friday. However, exact forecast details are
likely to change. One thing more certain is that there should be
enough warm air for just rain, even in the mountains. It's unclear
whether the front will push all the way through by Sunday.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Winds will continue to gust 25 to 35 knots for another couple of
hours before diminishing later in the evening.

Monday will be breezy as well with 20-30 knot gusts likely.

High pressure building in Monday night will cause winds to
become much lighter. Precip ahead of an approaching low pressure
wave should spread over the area Tuesday resulting in sub-VFR.

Uncertainty increases Wednesday through Friday as high pressure
builds to the north and a frontal zone potentially lingers near by.
Sub-VFR ceilings are possible in onshore flow. Precipitation will be
limited to possible drizzle Wednesday and Thursday, with higher rain
chances Friday ahead of the next low pressure system.

&&

.MARINE...
Northwest winds leading to gale conditions into much of this
evening. Afterwards, winds will gradually subside. A few gale
gusts are possible Monday, but wind should generally be in the
upper SCA range. Winds go light Monday night into Tuesday as a
wave of low pressure approaches from the west. This wave of low
pressure will bring rain chances to the waters mid week.

Wednesday through Thursday should have sub-SCA conditions as high
pressure builds to the north. An advisory may be needed Friday if a
warm front can lift north and southerly winds take hold.

&&

.FIRE WEATHER...
Very gusty winds through the next three to four hours. Gusts of
35 to 45 mph more likely widespread into the early evening
before diminishing later this evening. Strong dry air
advection, minimum relative humidity values have lead to critical
ranges this afternoon. Values in the teens across central VA,
with 20-30 percent likely further north and west, and 30-50
percent near the PA border.

RH recoveries will be poor tonight, especially over higher
elevations where winds likely remain elevated (30-45 mph gusts).
Monday will be a bit drier but also a bit less windy. However,
near critical fire weather conditions are possible once again.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Wind Advisory until 6 PM EST this evening for DCZ001.
     Red Flag Warning until 6 PM EST this evening for DCZ001.
MD...Gale Warning until midnight EST tonight for MDZ008.
     Wind Advisory until 6 PM EST this evening for MDZ003>006-008-
     011-013-014-501>510.
     Small Craft Advisory from midnight tonight to 6 PM EST Monday
     for MDZ008.
     Red Flag Warning until 6 PM EST this evening for MDZ013-014-
     016>018-503>506.
VA...Wind Advisory until 6 PM EST this evening for VAZ025>031-053-
     054-503>506-508.
     Red Flag Warning until 6 PM EST this evening for VAZ025>031-
     036>040-050-051-053>057-501>508-526-527.
WV...Wind Advisory until 6 PM EST this evening for WVZ050>053-055-
     501>506.
     Red Flag Warning until 6 PM EST this evening for WVZ050>053-
     055-502-504-506.
MARINE...Gale Warning until midnight EST tonight for ANZ530>533-537-
     539>541.
     Wind Advisory until 6 PM EST this evening for ANZ530.
     Small Craft Advisory from midnight tonight to 6 PM EST Monday
     for ANZ530>533-537-539>541.
     Gale Warning until 6 AM EST Monday for ANZ534-543.
     Small Craft Advisory from 6 AM to 6 PM EST Monday for ANZ534-
     543.
     Gale Warning until 6 PM EST this evening for ANZ535-536-538-
     542.
     Small Craft Advisory from 6 PM this evening to 6 PM EST Monday
     for ANZ535-536-538-542.

&&

SYNOPSIS...DHOF
NEAR TERM...KLW
SHORT TERM...KLW/DHOF
LONG TERM...ADS
AVIATION...ADS/KLW
MARINE...ADS/KLW
FIRE WEATHER...DHOF/KLW
Hazardous weather outlook, Nov 16, 4:06 AM EST, 11 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
406 AM EST Sun Nov 16 2025

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-170915-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
406 AM EST Sun Nov 16 2025

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

A Wind Advisory is in effect from the Baltimore MD/Washington DC
metro areas until 6 PM. Elsewhere, gusty winds of 35 to 45 mph
could result in sporadic wind damage.

A Gale Warning is in effect until 6 PM for the middle and upper
tidal Potomac River, and the tidal Patapsco and tidal Patuxent
Rivers. A Gale Warning is in effect until midnight elsewhere,
except for the Chesapeake Bay from Drum Point MD to Smith Point VA
and the Tangier Sound which is in effect through the night.

A Red Flag Warning is in effect until 6 PM south of Baltimore
where critical fire weather conditions are expected. From
Baltimore through northeast Maryland, brief elevated fire weather
conditions are possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-170915-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
406 AM EST Sun Nov 16 2025

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

A Wind Advisory is in effect until 6 PM along and west of the Blue
Ridge Mountains, western Loudoun County Virginia, and north-
central Maryland. Elsewhere, gusty winds of 35 to 45 mph could
result in sporadic wind damage.

A Red Flag Warning is in effect until 6 PM for much of the area
where critical fire weather conditions are expected. For northern
Maryland, brief elevated fire weather conditions are possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ501-502-509-510-VAZ503-504-WVZ501>506-170915-
Extreme Western Allegany-Central and Eastern Allegany-
Western Garrett-Eastern Garrett-Western Highland-Eastern Highland-
Western Grant-Eastern Grant-Western Mineral-Eastern Mineral-
Western Pendleton-Eastern Pendleton-
406 AM EST Sun Nov 16 2025

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

A Wind Advisory is in effect for western Grant and western
Pendleton Counties through tonight. Elsewhere, a Wind Advisory is
in effect until 6 PM.

A Red Flag Warning is in effect until 6 PM for eastern Mineral,
eastern Grant, eastern Pendleton and Highland Counties where
critical fire weather conditions are expected. Elsewhere east of
the Allegheny Front, brief elevated fire weather conditions are
possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The Wind Advisory for western Grant and western Pendleton Counties
is in effect until 10 AM Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DHOF

In the hours before

Local storm report, Nov 16, 12:07 PM EST, 3 hours 42 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
1207 PM EST Sun Nov 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1144 AM     Non-Tstm Wnd Gst 1 N Watersville         39.38N  77.10W
11/16/2025  M61 mph          Carroll            MD   Trained Spotter

            Measured on personal weather station

&&

Event Number LWX2514943

ADS
Local storm report, Nov 16, 12:54 PM EST, 2 hours 55 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
1254 PM EST Sun Nov 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 AM     Non-Tstm Wnd Dmg 2 ENE Oak Grove         38.99N  77.38W
11/16/2025                   Fairfax            VA   Emergency Mngr

            Tree down blocking roadway at Dranesville Rd. and
            Hiddenbrook Dr.

&&

Event Number LWX2514944

ADS
Local storm report, Nov 16, 12:59 PM EST, 2 hours 50 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
1259 PM EST Sun Nov 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     Non-Tstm Wnd Dmg 2 WSW Great Falls       39.00N  77.33W
11/16/2025                   Fairfax            VA   Dept of Highways

            Tree down in roadway near intersection of Bowen Ave.
            and Bowen Ct.

&&

Event Number LWX2514945

ADS
Local storm report, Nov 16, 1:10 PM EST, 2 hours 39 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
110 PM EST Sun Nov 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 AM     Non-Tstm Wnd Dmg Damascus                39.28N  77.20W
11/16/2025                   Montgomery         MD   Dept of Highways

            Two incidents of tree and wires down near Damascus

1111 AM     Non-Tstm Wnd Dmg 3 W Martinsburg         39.46N  78.02W
11/16/2025                   Berkeley           WV   Dept of Highways

            Tree down in 9700 block of Tuscarora Pike

1222 PM     Non-Tstm Wnd Dmg 1 SE Harpers Ferry      39.32N  77.73W
11/16/2025                   Jefferson          WV   Dept of Highways

            Tree down on Chestnut Hill Rd.

1244 PM     Non-Tstm Wnd Dmg Capon Bridge            39.30N  78.44W
11/16/2025                   Hampshire          WV   Dept of Highways

            Tree down on Tannery Rd.

&&

Event Number LWX2514946
Event Number LWX2514947
Event Number LWX2514948
Event Number LWX2514949

ADS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Rockingham

When
November 16, 3:49 PM EST
Where
Rockingham forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.481, -78.872 (the zone’s center; the record gives no point)

Two reports of trees down in Augusta County, particularly around Verona, Virginia.

High Wind, Augusta

When
November 16, 3:49 PM EST
Where
Augusta forecast zone
Measured
54 kt (62 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.109, -78.974 (the zone’s center; the record gives no point)

Several reports of trees down across Augusta County, particularly around Verona, Virginia. The extent of damage suggested an estimated wind gust of 62 miles per hour.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, November 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1302131, 1302136.